Heavy Snow, Northeast Mountains
- When
- February 16, 5:00 AM PST to February 17, 3:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A cold Pacific trough preceded by a subtropical plume of moisture produced heavy snow in the mountains of northeast Washington. The heaviest snow fell at elevations above 4000 feet from the morning of the 16th through the afternoon of the 17th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cold Pacific trough preceded by a subtropical plume of moisture produced heavy snow in the mountains of northeast Washington. The heaviest snow fell at elevations above 4000 feet from the morning of the 16th through the afternoon of the 17th. Some snow totals included: Bunchgrass Meadows SNOTEL...18" and 49 Degrees North Ski Resort..10".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 16, 2:30 AM PST, 2 hours 30 minutes earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PST SUN FEB 16 2003
.SYNOPSIS...MILD AND MOIST AIR WILL CONTINUE TO STREAM INTO THE
INLAND NORTHWEST THE MORNING FROM THE SOUTH SPILLING
WIDESPREAD PRECIPITATION ACROSS MUCH OF THE REGION. THIS AIRMASS WILL
REPLACED BY A COOLER ONE BY LATER TODAY AS A COLD FRONT MOVES
THROUGH. THIS UNSETTLED AIRMASS WILL LEAD TO WIDESPREAD SHOWER
ACTIVITY WITH LOWERING SNOW LEVELS. SIGNIFICANT ACCUMULATIONS ARE
EXPECTED FOR MANY OF THE WEST FACING SLOPES THROUGH MONDAY.
.DISCUSSION...
.TODAY THROUGH MONDAY...SATELLITE PIX THIS MORNING SHOW A WIDESPREAD
PLUME OF MOISTURE EXTENDING DUE NORTH FROM CENTRAL CALIFORNIA AND
INTO THE INLAND NORTHWEST. THIS PLUME WAS TAKING ON A DISTINCT
NEGATIVE TILT AS A 110 KT JET CONTINUES TO PUSH INTO THE BASE OF
THE TROF NEAR THE SFO BAY AREA. THIS TILTING SHOULD SLOW THE
EASTWARD PUSH OF THE UPPER LEVEL TROF AXIS AND ASSOCIATED COLD
FRONT AT OUR LATITUDE AS IS SUGGESTED BY THE 00Z/06Z MODEL SUITE. IN
THE MEANTIME...WIDEPSPREAD PRECIPITATION WILL CONTINUE TO FALL OVER
MOST OF THE CWA...PER MODERATE/STRONG LOW-LEVEL ISENTROPIC ASCENT
AS SEEN ON THE 290K SURFACE. SINCE WE ARE IN THE WARM SECTOR...MOST
SNOW LEVELS WILL REMAIN ABOVE 4000 FEET...WITH THE EXCEPTION BEING
NEAR THE CASCADES...WHERE RAWS INTERROGATION INDICATES THEY ARE
ABOUT 1K FEET LOWER. THE WIDESPREAD PRECIPITATION WILL TURN MORE
SHOWERY BY MIDDAY NEAR THE CASCADES AND OVER THE PANHANDLE BY
AFTERNOON AS THE COLD FRONT PUSHES EASTWARD. POST-FRONTAL AIRMASS
WILL BE ONE DOMINATED BY MODERATE LOW-LEVEL WINDS AND A VERY
UNSTABLE AIRMASS. THE COMBINATION OF THIS INSTABILITY AND A SW
WIND OF 25-35 KT AT 850 MBS SHOULD KEEP WIDESPREAD SHOWER ACTIVITY
GOING OVER THE SW FACING SLOPES THROUGH MOST OF THE NIGHT AND INTO
MONDAY PER OROGRAPHIC ASCENT. THE GFS IS SUGGESTING A COUPLE OF
SHORTWAVE TROFS WILL PASS THROUGH FROM THE SW AND SHOULD AID THE
LIFTING PROCESS. THE 24 HOUR QPF TOTALS OFF THE MM5-GFS
AND THE MESOETA INDICATE THAT PORTIONS OF THE CASCADES...NE WA
MOUNTAINS...AND THE IDAHO PANHANDLE MOUNTAINS WILL RECEIVE
SIGNIFICANT SNOWS OVER THE NEXT 24-36 HOURS. SNOW LEVELS COULD BE
TRICKY AS THE AVN SUGGESTS THEY WILL BE SIGNIFICANTLY LOWER THAN
THE ETA/MESOETA SOLUTIONS. IF THE GFS VERIFIES...WE WOULD SEE SNOW ON
THE VALLEY FLOORS NORTH NEAR THE CANADIAN BORDER. SINCE WE
GENERALLY MAINTAIN A ZONAL FLOW PATTERN THROUGH THE PERIOD...WE WILL
LEAN TOWARD THE WARMER ETA. THUS SNOW LEVELS WILL GENERALLY REMAIN
ABOVE 3500 FEET THROUGH MONDAY. WHILE THE SNOWS FALL OVER THE
MOUNTAINS...SIGNIFICANT DOWNSLOPING WILL ENVELOP MOST OF THE BASIN
AND EVEN TOWARD THE SPOKANE AREA. THIS WILL RESULT IN VERY MILD
TEMPERATURES...DESPITE THE LACK OF SIGNIFICANT SUNSHINE. THE BIG
QUESTION IS WILL THIS DOWNSLOPING BE ENOUGH TO PREVENT ANY POST-
FRONTAL SHOWERS IN THIS UNSETTLED REGIME. THE MM5/MESOETA SOLUTIONS
SEEM TO THINK SO...WHILE THE GFS AS USUAL PAINTS WIDESPREAD LIGHT
PRECIPITATION OVER MOST OF THIS AREA. SINCE THE AIRMASS WILL BE SO
UNSTABLE...WE THINK ANY SHORTWAVE TROFS WILL BE ABLE TO PRODUCE
SHOWERS DESPITE THE LOW-LEVEL SUBSIDENCE. CHANCE POPS SEEM
JUSTIFIED.
.MONDAY NIGHT THROUGH TUESDAY...THE LAST OF THE SHORTWAVE TROFS
MOVE THROUGH AND THE UPPER LEVEL FLOW TURNS NW AS A STRONG TROF
MOVES TOWARD 140W AND BUILDS A SHORTWAVE RIDGE OVER THE REGION. THIS
IN TURN WILL GRAUDALLY DAMPEN THE POTENTIAL INSTABILITY FIELDS AND
SHOULD RESULT IN A GRADUAL DRYING FROM NW TO SE THROUGH THE PERIOD.
.EXTENDED...
.WEDNESDAY THROUGH SATURDAY...NEW RUN OF THE GFS A BIT
MORE CONSISTENT WITH PREVIOUS RUN COMPARED TO LAST NIGHT. LOOKS LIKE
THE BEST CHANCE OF PRECIPITATION WILL BE ON TUESDAY NIGHT AND INTO
WEDNESDAY AS A DEEP CLOSED LOW MOVES ACROSS THE DISTRICT. WE WILL LET
THE CURRENT FORECAST RIDE WITH LIKELY POPS OVER MOUNTAINOUS TERRAIN
AND HIGH CHANCES FOR VALLEY ZONES FOR WEDNESDAY. TROF MOVES THROUGH
THE DISTRICT ON THURSDAY AND THEN THE FLOW BECOMES MORE WEST TO
NORTHWEST ON FRIDAY AND SATURDAY. THIS SHOULD GIVE US A CHANCE OF
RAIN AND MOUNTAIN SNOW OVER MOST LOCATIONS THURSDAY THROUGH SATURDAY
OF NEXT WEEK.
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 049/035/045/030/044 94433
COE 047/034/046/028/045 98543
PUW 049/036/044/032/043 95543
LWS 052/038/050/033/049 96543
CQV 046/032/046/027/045 +6643
SPT 044/032/045/027/044 +8646
WWP 045/035/033/030/032 98656
MWH 050/032/049/030/048 63342
EAT 050/032/045/030/044 64342
OMK 044/029/043/025/042 84333
.OTX...WINTER STORM WARNING FOR IDZ001...IDZ004...WAZ037 THROUGH
MONDAY ABOVE 4000 FEET...
...SNOW ADVISORY FOR WAZ042 THROUGH TONIGHT ABOVE 3000 FEET...IDZ001>004-026-027-WAZ031>038-041>044-161430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 930 PM PST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY A WINTER STORM WATCH HAS BEEN ISSUED FOR THE NORTHEAST WASHINGTON MOUNTAINS AND THE NORTHERN IDAHO PANHANDLE FOR SUNDAY AND SUNDAY NIGHT ABOVE 4000 FEET. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME IN THE REMAINDER OF THE COUNTY WARNING AREA. SEE THE LATEST WINTER STORM WATCH (WSWOTX OR WWUS46 KOTX WSWOTX). .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342304.